Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 82, NWS Bismarck, ND

July 20, 20176 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 2017, 5:29 PM MDT for 6 counties in North Dakota. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2017, 5:29 PM MDT (23:29 UTC)
Expired
Jul 20, 2017, 6:30 PM MDT
In force
61 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, ND, Bowman County, ND, Grant County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 175 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 5:53 PM MDTTSTM WND GST 581 Nw Hettinger, NDAIRPORT ASOS REPORT.
Jul 20, 6:00 PM MDTTSTM WND GST 581 Nw Hettinger, NDMEASURED BY AIRPORT ASOS.
Jul 20, 6:30 PM MDTTSTM WND GST 60New Leipzig, NDSPOTTER ESTIMATED A BRIEF EPISODE OF AT LEAST 60 MPH WINDS WITH THE LEADING EDGE OF THE STORM. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 2:50 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-373 J/kg
Mixed-layer LCL
1690 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

623 
WUUS53 KBIS 202329
SVRBIS
NDC001-011-037-041-087-089-210030-
/O.NEW.KBIS.SV.W.0082.170720T2329Z-170721T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
529 PM MDT THU JUL 20 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Eastern Bowman County in southwestern North Dakota...
  Hettinger County in southwestern North Dakota...
  Southeastern Slope County in southwestern North Dakota...
  Southeastern Stark County in southwestern North Dakota...
  Northwestern Grant County in south central North Dakota...
  Adams County in southwestern North Dakota...

* Until 630 PM MDT

* At 528 PM MDT, severe thunderstorms were located along a line
  extending from 11 miles east of New England to 4 miles northwest 
  of Reeder to 6 miles north of North Cave Hills west of Bowman 
  Haley Dam, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Severe thunderstorms will be near,
  Reeder around 540 PM MDT. 
  Hettinger and Mott around 615 PM MDT. 
  Haynes around 630 PM MDT. 

Other locations impacted by these severe thunderstorms include Bowman
Haley Dam, Bucyrus, Burt, Havelock, Bentley, Lefor and Gascoyne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4594 10343 4595 10366 4621 10313 4670 10268
      4671 10174 4595 10219
TIME...MOT...LOC 2328Z 298DEG 23KT 4660 10265 4616 10300 4594 10349 

HAIL...1.00IN
WIND...60MPH
 
$$

VINING
2 follow-up statements
710 
WWUS53 KBIS 202341
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
541 PM MDT THU JUL 20 2017

NDC001-011-037-041-087-089-210030-
/O.CON.KBIS.SV.W.0082.000000T0000Z-170721T0030Z/
Bowman ND-Hettinger ND-Slope ND-Stark ND-Grant ND-Adams ND-
541 PM MDT THU JUL 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR EASTERN BOWMAN...HETTINGER...SOUTHEASTERN SLOPE...SOUTHEASTERN
STARK...NORTHWESTERN GRANT AND ADAMS COUNTIES...

At 538 PM MDT, severe thunderstorms were located along a line
extending from 10 miles north of Regent to near Reeder to 5 miles 
northeast of North Cave Hills near Bowman Haley Dam, moving 
southeast at 25 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. At 520 MDT at the Bowman airport, 73 mph 
         winds were reported. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Hettinger, Mott, Scranton, New Leipzig, Reeder, Regent, Haynes, Heart
Butte Dam, Burt, Bucyrus, Havelock, Gascoyne, Bowman Haley Dam,
Bentley and Lefor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4594 10343 4595 10366 4621 10313 4670 10268
      4671 10174 4595 10219
TIME...MOT...LOC 2338Z 298DEG 23KT 4658 10259 4614 10294 4592 10343 

HAIL...1.00IN
WIND...70MPH
 
$$

VINING/KING
100 
WWUS53 KBIS 202356
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
556 PM MDT THU JUL 20 2017

NDC087-210005-
/O.CAN.KBIS.SV.W.0082.000000T0000Z-170721T0030Z/
Slope ND-
556 PM MDT THU JUL 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SLOPE COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM MDT for
south central and southwestern North Dakota.

LAT...LON 4595 10342 4623 10301 4628 10297 4628 10293
      4635 10293 4670 10268 4671 10174 4595 10219
TIME...MOT...LOC 2355Z 295DEG 28KT 4662 10246 4606 10265 4597 10311 

$$

NDC001-011-037-041-089-210030-
/O.CON.KBIS.SV.W.0082.000000T0000Z-170721T0030Z/
Bowman ND-Hettinger ND-Stark ND-Grant ND-Adams ND-
556 PM MDT THU JUL 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTHEASTERN BOWMAN...HETTINGER...SOUTHEASTERN STARK...
NORTHWESTERN GRANT AND ADAMS COUNTIES...

At 555 PM MDT, severe thunderstorms were located along a line
extending from 14 miles north of Regent to 4 miles north of Hettinger
to 12 miles southwest of Reeder, moving southeast at 30 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Hettinger, Mott, Scranton, New Leipzig, Reeder, Regent, Haynes, Heart
Butte Dam, Burt, Bucyrus, Havelock, Gascoyne, Bowman Haley Dam,
Bentley and Lefor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4595 10342 4623 10301 4628 10297 4628 10293
      4635 10293 4670 10268 4671 10174 4595 10219
TIME...MOT...LOC 2355Z 295DEG 28KT 4662 10246 4606 10265 4597 10311 

HAIL...1.00IN
WIND...70MPH
 
$$

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 5:14 PM MDT, 15 minutes earlier.

Area forecast discussion, Jul 20, 5:14 PM MDT, 15 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
614 PM CDT Thu Jul 20 2017

.UPDATE...
Issued at 609 PM CDT Thu Jul 20 2017

Intense boundary-layer heating across eastern Montana has aided
thunderstorm development/intensification across western North
Dakota. This activity is evolving just downstream of a pronounced
surface low primarily south of a well-defined wind shift where
low-level lapse rates are steep and dew points are holding in the
50s. Multiple reports of large hail have come in with this
activity and storms will likely linger well into the evening hours
as low-level jet is expected to increase across the western
Dakotas over the next several hours, partly in response to
upstream short-wave trough that is expected to flatten the
northern Plains ridge during the overnight hours.

&&

.SHORT TERM...(This evening through Friday)
Issued at 214 PM CDT Thu Jul 20 2017

Water vapor imagery shows a mid-level impulse sliding eastward
through Montana over the axis of a southern plains high. At the
surface a deepening low was found over southeastern Montana with
strong southerly flow centered over the Montana/North Dakota
border. Steep mid-level lapse rates, surface dew points reaching
the low 60s, and cross-boundary effective bulk shear in the 40-50
knot range has built an environment ample for supercells across
western North Dakota. Currently convection has initiated in an
area of 850 mb warm air advection over the northwestern corner of
the state. Convection-allowing models have consistently depicted
further development along a surface convergence zone over far
western North Dakota where a cumulus field has started to
develop. With the strong deep layer shear profile and inverted V
signatures on the western forecast soundings, large hail and
damaging winds will be the main threats for any storm that forms
in this area, especially early in its life cycle. A non-zero
tornado risk does exist, highlighted by the SPC Day One update.
Convective activity will shift eastward into the evening hours
with likelihood for severe modes decreasing as storms move into
central North Dakota. Showers and thunderstorms will be possible
through the overnight hours, especially north central on the nose
of a strengthening low level jet.

Friday...a closed upper level low will meander east over the
southern Canadian Prairie, shifting a surface boundary eastward
through the state. A seasonably moist warm sector and strong bulk
shear values will allow for another possible round of severe
weather, especially for central and eastern North Dakota. The 850
mb thermal ridge axis stays centered over the upper high plains
until later in the evening, keeping high temperatures in the 80s
and 90s across the state.

.LONG TERM...(Saturday through Thursday)
Issued at 214 PM CDT Thu Jul 20 2017

As the previously mentioned Canadian low exits the area early
Saturday, flow shifts to the northwest with a surface high
moving in, leading to a dry post-frontal environment and gusty
surface winds. 12Z global model runs mostly agree on northwesterly
flow shifting out by the beginning of the week, showing signals
of a somewhat active pattern and above average temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 609 PM CDT Thu Jul 20 2017

Thunderstorms pushing across the area this evening will bring
areas of IFR visibility, along with the threat of damaging wind
gusts and large hail. The greatest chances for severe weather are
generally along and east of Highway 83. Thunderstorm chances
remain going into Friday, with the threat of severe pushing over
eastern into portions of central North Dakota.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JJS
SHORT TERM...AE
LONG TERM...AE
AVIATION...JJS
Hazardous weather outlook, Jul 20, 5:08 PM MDT, 21 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
608 PM CDT Thu Jul 20 2017

NDZ001>003-009>011-017>021-031>034-040>045-212315-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-
608 PM CDT Thu Jul 20 2017 /508 PM MDT Thu Jul 20 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Severe thunderstorms remain possible across western into many portions
of central North Dakota this evening. The main threats would be
large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms are possible across central North Dakota on
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Spotter activation may be needed again on Friday over central
North Dakota.

NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-212315-
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Burleigh-
Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
608 PM CDT Thu Jul 20 2017

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

Thunderstorms will be possible late this afternoon into this
evening. Some storms may become strong, with some isolated severe
storms possible. If a storm becomes severe, large hail and
damaging wind gusts will be the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms are possible across central North Dakota on
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters could be needed tonight, and again Friday afternoon and
evening.

In the hours before

Local storm report, Jul 20, 4:09 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
509 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             4 E THREE V CROSSING    46.56N 103.71W
07/20/2017  E1.00 INCH       SLOPE              ND   TRAINED SPOTTER

            A FEW QUARTERS, BUT MOSTLY PEAS. CORRECTED
            FOR TIME OF THE REPORT. THE DURATION OF THE
            HAIL EVENT WAS 10 MINUTES.

&&

ZH
Local storm report, Jul 20, 4:33 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
533 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             2 W DICKINSON           46.88N 102.83W
07/20/2017  E1.00 INCH       STARK              ND   PUBLIC

            INTERSTATE AT EXIT 56.

&&

ZH
Local storm report, Jul 20, 4:38 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
538 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             10 SSE WATFORD CITY     47.66N 103.24W
07/20/2017  M1.50 INCH       MCKENZIE           ND   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&

AE
Local storm report, Jul 20, 4:44 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
544 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             DICKINSON               46.88N 102.79W
07/20/2017  E1.75 INCH       STARK              ND   911 CALL CENTER

            RELAYED THROUGH STATE RADIO.

&&

ZH
Local storm report, Jul 20, 4:45 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
545 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             HALLIDAY                47.36N 102.34W
07/20/2017  E1.00 INCH       DUNN               ND   PUBLIC

            60 MPH WINDS ALSO ESTIMATED. THE DURATION OF
            THE HAIL EVENT WAS 10 MINUTES.

&&

ZH
Local storm report, Jul 20, 4:59 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
559 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND DMG     5 WNW RHAME             46.25N 103.75W
07/20/2017                   BOWMAN             ND   TRAINED SPOTTER

            ESTIMATED 60 MPH GUSTS THAT KNOCKED OVER A
            MOTORCYCLE AND TORE UP A FLAG. PEA SIZE HAIL
            ALSO.

&&

ZH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:59 AM MDTSpecial Weather StatementBISPierce31 min
Jul 20, 4:36 AM MDTSpecial Weather StatementBISPierce24 min
Jul 20, 12:47 PM MDTSpecial Weather StatementBISWilliams43 min
Jul 20, 1:31 PM MDTSpecial Weather StatementBISMountrail44 min
Jul 20, 2:15 PM MDTSevere Thunderstorm WarningBISMcKenzie60 min
Jul 20, 2:49 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie56 min
Jul 20, 3:19 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mountrail56 min
Jul 20, 3:27 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope, Stark63 min
Jul 20, 3:56 PM MDTSpecial Weather StatementBISPierce49 min
Jul 20, 4:05 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, Stark55 min
Jul 20, 4:17 PM MDTSevere Thunderstorm WarningBISDunn, McLean, Mercer58 min
Jul 20, 4:33 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope57 min
Jul 20, 5:01 PM MDTSevere Thunderstorm WarningBISGrant, Morton, Stark59 min
Jul 20, 5:13 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer, Morton, Oliver, Stark33 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.